On Products of Involutions

  • William H. Gustafson


In 1974, A. Sampson [16] gave a rather technical matrix-theoretic proof that any complex matrix of determinant ±1 can be written as a product of finitely many involutions. A brash, young (at the time) algebraist, I quickly saw a group-theoretic proof that gives the same result for matrices over any field, and involves very little computation. Indeed, my proof occupied one and a half typed pages, most of it devoted to a couple of special cases. I sent a copy off to Hans Schneider for publication in Linear Algebra and its Applications, and distributed copies in the mailboxes of a few selected colleagues. One of those colleagues was Paul Halmos (that was a different time and place for both of us). A few hours later, Paul passed me in the hall.


Normal Subgroup Simple Group Companion Matrix Finite Order Companion Matrice 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    C. Ballantine, Some involutory similarities, Linear Multilinear Algebra 3 (1975), 19–23; addendum, ibid. 4 (1976), 69.MathSciNetCrossRefGoogle Scholar
  2. 2.
    C. Ballantine, Products of involutory matrices I, Linear Multilinear Algebra 5 (1977), 53–62.MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    H. Bass, Some Problems in “Classical ”Algebraic K-Theory, Lecture Notes in Mathematics, Springer-Verlag, New York, 1973, Vol. 342. pp. 3–73.Google Scholar
  4. 4.
    J. Berggren, Finite groups in which every element is conjugate to its inverse, Pacific J. Math. 28 (1969), 289–293.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    J. Berggren, Solvable and supersolvable groups in which every element is conjugate to its inverse, Pacific J. Math. 37 (1971), 21–27.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    D. Djokovic, Products of two involutions, Arch. Math. 18 (1967), 582–584.MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    E. Ellers, Products of two involutory matrices over skewfields, Linear Algebra Appl. 26 (1979), 59–63.MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    R. Guralnick, Similarity of matrices over local rings, Linear Algebra Appl. 41 (1981), 161–174.MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    W. Gustafson, P. Halmos, and H. Radjavi, Products of involutions, Linear Algebra Appl. 13 (1976), 157–162.MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    P. Halmos,I Want to be a Mathematician, Springer-Verlag, New York, 1985.Google Scholar
  11. 11.
    P. Halmos and S. Kakutani, Products of symmetries, Bull. Am. Math. Soc. 64 (1958), 77–78.MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    G. Higman, B. Neumann, and H. Neumann, Embedding theorems for groups, J. London Math. Soc. 24 (1949), 247–254.MathSciNetCrossRefGoogle Scholar
  13. 13.
    F. Hoffman and E. Paige, Products of involutions in the general linear group, Indiana Univ. Math. J. 20 (1971), 1017–1020.MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    A. Kerber, Representations of Permutation Groups I, Lecture Notes in Mathematics, Springer-Verlag, New York, 1971, Vol. 240.MATHGoogle Scholar
  15. 15.
    K. Liu, Decompositions of matrices into three involutions, Linear Algebra Appl. 111 (1988), 1–24.MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    A. Sampson, A note on a new matrix decomposition, Linear Algebra Appl. 8 (1974), 459–463.MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    W. Scott, Group Theory, Prentice-Hall, Englewood Cliffs, New Jersey, 1964.MATHGoogle Scholar
  18. 18.
    A. Sourour, A factorization theorem for matrices, Linear Multilinear Algebra 19 (1986), 141–147.MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    W. Waterhouse, Solution of advanced problem 5876, Am. Math. Monthly 81 (1974), p. 1035.MathSciNetCrossRefGoogle Scholar
  20. 20.
    M. Wonenburger, Transformations which are products of two involutions, J. Math. Mech. 16 (1966), 327–338.MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1991

Authors and Affiliations

  • William H. Gustafson
    • 1
  1. 1.Department of MathematicsTexas Technical UniversityLubbockUSA

Personalised recommendations